Missouri, 2002

Damaging Wind in Missouri, August 12, 2002

August 12, 2002 · NWS SGF · 1 event in 1 county or zone

A large tree was blown down across Highway AA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large tree was blown down across Highway AA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 1:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT MON AUG 12 2002

HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST.

MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS
PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON.  CONVECTION WAS
INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM.  WATER
VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE
NORTHERN ROCKIES.  AT THE SURFACE...A COLD FRONT STRETCHED FROM
NORTHWEST IOWA TO WESTERN KANSAS.

MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON
TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS
DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS.

FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF
THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI.  AN
ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND
FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING.

OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL
AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER
INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG
LEVEL MOISTURE CONVERGENCE.  ACTIVITY WILL LIKELY ORGANIZE INTO A
LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE
CENTRAL PLAINS.   THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY.  WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS
ARE LIKELY.  ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE
ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND
TUESDAY MORNING.   IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED
FLOODING PROBLEMS WILL BE LIKELY.

ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY
MORNING AS THE FRONT SAGS SOUTH.  CONVECTION WILL BE ON A WEAKENING
TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE
ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT.  ISENTROPIC
LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL
SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL
KEEP TEMPERATURES CONSIDERABLY COOLER.

PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO
THE AREA.  THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH
A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY.  THIS ALONG WITH
A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME
CONVECTION.  SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY.

THANKS FOR THE COORDINATION ICT AND HPC.

ISC GRIDS ARE OUT.

.SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR
SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM
NEOSHO TO OSCEOLA.

FOSTER

In the hours before

Special weather statement, Aug 12, 12:00 PM CST, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 12 2002

...A FEW SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS AND
  DAMAGING WINDS UP TO 70 MPH.

  HEAVY RAINFALL OF TWO TO THREE INCHES AND LOCALIZED FLOODING.

* AREAS AFFECTED AND TIMING...

  WEST OF A JOPLIN TO OSCEOLA LINE AFTER 11 PM...AND WEST OF A
  SPRINGFIELD TO VERSAILLES LINE AFTER 2 AM.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION MAY BE NEEDED FROM LATE THIS EVENING THROUGH THE EARLY
  MORNING HOURS OVER SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.

* DISCUSSION...

  A VIGOROUS STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT.  A LINE OF
  STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
  TONIGHT OVER EASTERN KANSAS...AND MOVE INTO SOUTHWEST MISSOURI
  DURING THE EARLY MORNING HOURS OF TUESDAY.  INCREASING WINDS ALOFT
  WILL SUPPORT THE POTENTIAL OF DAMAGING WIND GUSTS. ABUNDANT
  MOISTURE POOLING ALONG THE FRONT WILL INCREASE THE RISK OF HEAVY
  RAINFALL AND LOCALIZED FLOODING.

* EXTENDED OUTLOOK THROUGH MONDAY...

  THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE
  TUESDAY MAINLY EAST OF A SPRINGFIELD TO ROLLA LINE...AS THE COLD
  FRONT PUSHES ACROSS THE REGION.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 12, 6:00 PM CST
Where
Greene County, 6 mi NE of Springfield Arpt
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.317, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313273.